Indiana, 2018

Flood in Indiana, August 16 to 17, 2018

August 16 to 17, 2018 · NWS ILN · 1 event in 1 county or zone

Numerous rounds of thunderstorms produced heavy rain and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Numerous rounds of thunderstorms produced heavy rain and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 16, 9:04 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 16, 9:04 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1004 PM EDT Thu Aug 16 2018

.SYNOPSIS...
A series of upper level disturbances will combine with a slow
moving frontal boundary to result in a chance of showers and a
few thunderstorms through the first half of the weekend. Weak
high pressure and drier conditions will briefly build into the
region for Sunday. However, the chance for showers and
thunderstorms will return Monday into Tuesday as a low pressure
moves into the Great Lakes region.

&&

.NEAR TERM /THROUGH FRIDAY/...
Some mid level short wave energy will work east toward our area
later tonight as a weak boundary continues to sag slowly
southeast across the region. This will combine with another,
weaker low level jet shifting east across the mid Ohio Valley to
keep a chance of showers and a few thunderstorms going
overnight, aided by persistent instability residing over Indiana.

As CVG approaches its daily rainfall record for any day in
August, minor high water issues will still be possible, though
scattered nature of convection will work against this.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
The boundary will continue to push very slowly southeast
through the day on Friday as short wave energy works east across
the region. This will lead to a continued chance of showers and
thunderstorms through the day on Friday. Along and southeast of
the boundary, PWs will still remain on the high side so heavy
rain/localized flooding will remain possible on Friday,
especially across southern portions of our area. Highs on
Friday will be in the upper 70s to lower 80s.

A chance of showers and possibly a few thunderstorms will
persist Friday night into Saturday as the boundary pushes very
slowly to our southeast. Will range pops on Saturday from slight
chance across the far northwest to likely in the southeast.
Highs on Saturday will be in the lower 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The boundary will finally push south of the area on Sunday,
although it will still be close enough to keep a slight chance
of showers or thunderstorms going across our far southwest,
primarily in the afternoon as we get some daytime heating.
Otherwise, expect dry conditions across the area with highs on
Sunday in the low to mid 80s.

Short wave energy moving through the northern Plains will help
an upper level trough build down into the Ohio Valley through
mid week. As it does, as associated surface low will lift
northeast across the Great Lakes on Tuesday. Ahead of this,
the boundary to our south will lift back to the north as a warm
front on Monday, followed by a trailing cold front on Tuesday.
This will lead to an increasing chance of showers and
thunderstorms Monday into Monday night. These will likely
continue into Tuesday morning before tapering off from the west
Tuesday afternoon.

A secondary trough axis will push across the region on
Wednesday, leading to a lingering chance of showers and
thunderstorms. Ridging and a drier airmass should then build
into the area for Thursday.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
TAF sites continue to be affected by a moist southwest flow
ahead of low pressure advancing to the Great Lakes. Though
strongest moisture transport is exiting with the low level jet
max, there is enough residual moisture and lift to produce a few
more showers and thunderstorms early tonight. As convection
dies off overnight, ceilings and visibilities as low as IFR are
expected. Conditions will be slow to improve on Friday, even as
thunderstorms redevelop during afternoon heating.

OUTLOOK...Thunderstorms possible Saturday and again Monday into
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Coniglio/JGL
SHORT TERM...JGL
LONG TERM...Binau/JGL
AVIATION...Coniglio
Hazardous weather outlook, Aug 16, 10:49 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1149 PM EDT Thu Aug 16 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180400-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1149 PM EDT Thu Aug 16 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Scattered showers and storms overnight will have the potential to
produce torrential rainfall rates and localized flooding,
particularly in urban areas and along small creeks and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe thunderstorms are possible on Friday
afternoon and evening with the primary threat being isolated damaging
wind gusts. Locally heavy rainfall in areas which have seen
significant rain recently may cause some brief flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ohio

When
August 16, 11:00 PM EST to August 17, 1:00 AM EST
Where
Ohio County, 0.69 mi N of French to 0.51 mi NNW of French
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.030, -84.880

Water was reported over portions of Route 56 between Aurora and Rising Sun.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766137.